Texas, 2014Seiche in Texas, November 23, 2014
November 23, 2014 · NWS LCH · 1 event in 1 county or zone
A prolonged east fetch along the coast of Southeast Texas caused water levels to run above normal for around a day and a half, however water levels remained below minor flood stage while this occurred. During the day of the 22nd a line of thunderstorms developed over the Central Texas coast and moved east into the Gulf of Mexico.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged east fetch along the coast of Southeast Texas caused water levels to run above normal for around a day and a half, however water levels remained below minor flood stage while this occurred. During the day of the 22nd a line of thunderstorms developed over the Central Texas coast and moved east into the Gulf of Mexico. This line of strong to severe storms arrived in the coastal waters of far Southeast Texas around midnight pushing the gulf to minor flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Nov 22, 11:23 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Nov 22, 11:23 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1123 PM CST SAT NOV 22 2014
.DISCUSSION...
FOR 06Z TAFS...LARGE SHIELD OF RAIN WITH EMBEDDED THUNDERSTORMS
ENTERING THE REGION...WILL BE EXITING 12Z OR LATER. DURING THIS 6
HOUR WINDOW...COULD SEE IFR CONDITIONS IN THE HEAVIEST RAIN/FOG.
CONDITIONS WILL IMPROVE TO VFR BETWEEN 12-18Z SUNDAY.
&&
.PREV DISCUSSION... /ISSUED 849 PM CST SAT NOV 22 2014/
UPDATE...LIGHT RAIN WITH A FEW EMBEDDED THUNDERSTORMS CONTINUES
TO SPREAD INTO THE AREA THIS EVENING WITH THUNDERSTORM COVERAGE
EXPECTED TO INCREASE AS MIDNIGHT APPROACHES. A VIGOROUS SHORT WAVE
OVER TX WILL MOVE ACROSS SE TX AND LA TOWARD EARLY TO MID SUNDAY
MORNING WITH A SLIGHT CHANCE OF SEVERE WEATHER POSSIBLE, WITH
LESS OF A CHANCE NORTH OF INTERSTATE 10. LEFT THE SVR WORDING
INTACT IN THE FORECAST. WITH DEWPTS INCREASING ALONG THE COAST AND
WATER TEMPS RUNNING IN THE UPPER 50S SEA FOG IS DEVELOPING AND VIS
HAS BEEN SLOWLY DROPPING. PATCHY/AREAS OF FOG HAS BEEN ADDED TO
REFLECT THIS THROUGH SUNDAY MORNING.
PREV DISCUSSION... /ISSUED 556 PM CST SAT NOV 22 2014/
DISCUSSION...
FOR 00Z TAFS...VFR CONDITIONS WILL BE GOING IFR/MVFR THIS EVENING
AS SHOWERS AND THUNDERSTORMS INCREASE IN COVERAGE. VFR CONDITIONS
WILL BE RETURNING AFTER 12Z SUNDAY MORNING.
PREV DISCUSSION... /ISSUED 443 PM CST SAT NOV 22 2014/
DISCUSSION...
VIGOROUS UPPER LEVEL TROF CURRENTLY TRANSLATING EASTWARD THROUGH
THE RIO GRANDE VALLEY PER LATEST WATER VAPOR SATELLITE IMAGERY.
BLOB OF CONVECTION OVER THE GULF WATERS TIED TO AN APPARENT
MARINE/WARM FRONT...WITH LIFT FURTHER ENHANCED BY UPPER LEVEL JET
STREAK AND LEAD IMPULSE PIVOTING AHEAD OF THE MAIN UPPER TROF.
EROSION IS NOTED FROM WEST TO EAST ON RADAR IMAGERY...WHILE
ADDITIONAL/NEW BUT THUS FAR SHALLOWER DEVELOPMENT IS OCCURRING
FARTHER WEST OVER EAST TX INTO THE ADJACENT GULF. THE CONCERN WITH
THIS DEEP CONVECTION IS THAT IT WOULD ACT TO INHIBIT/INTERCEPT NWD
DEEP MSTR TRANSPORT...BUT THE ERODING TREND POINTS THAT BEING A
DECREASING POSSIBILITY.
MORE VIGOROUS CONVECTION REMAINS FARTHER WEST ACROSS CENTRAL
TEXAS...AND MODEL GUIDANCE CONTINUES TO POINT TOWARD COALESCENCE
INTO A QLCS TYPE STRUCTURE WITH SUBSEQUENT EASTWARD PROGRESSION
THROUGH EAST TEXAS THIS EVENING...AND SOUTHERN/CENTRAL LOUISIANA
DURING THE OVERNIGHT HOURS. BULK SHEAR/HELICITY PROFILES REMAIN
SUPPORTIVE OF ROTATING UPDRAFTS...WITH A DAMAGING WIND/TORNADO
RISK WITH EITHER DISCRETE CELLS OR LEWPS/BOWS WITHIN LINE SEGMENTS.
PRIMARY LIMITING FACTOR CONTINUES TO BE INSTABILITY...WITH THE
BEST BUOYANCY PROGGED TO REMAIN ALONG THE IMMEDIATE COAST AND
OFFSHORE.
A GOOD AREAWIDE SOAKING CONTINUES TO LOOK ON TARGET...WITH 1-2
INCHES EXPECTED...AND LOCALLY HIGHER AMOUNTS POSSIBLE.
CONVECTION IS FCST TO END FROM WEST TO EAST DURING THE OVERNIGHT
HOURS INTO SUNDAY MORNING...WITH A DRY SOUTHWESTERLY FLOW AND A
CLEARING SKY EXPECTED IN ITS WAKE. COLD FRONT IS PROGGED TO CROSS
THE AREA TOMORROW NIGHT...WITH COOLER/MILDER AND DRIER WEATHER
PREVAILING THROUGH MID WEEK AS A LONGWAVE TROF DIGS INTO THE
CENTRAL/EASTERN CONUS. GFS/ECMWF ARE IN BETTER AGREEMENT TWD THE
END OF THE WEEK...SHOWING A WARMING TREND FROM THANKSGIVING INTO
THE WEEKEND.
13
MARINE...
MODEST EAST TO SOUTHEAST WINDS WILL CONTINUE OVER THE COASTAL
WATERS TONIGHT IN RESPONSE TO A VIGOROUS STORM SYSTEM ADVANCING
EAST OVER THE SOUTHERN PLAINS. THIS STORM SYSTEM WILL BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN GULF
TODAY THROUGH EARLY SUNDAY. SOME THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH STRONGER WINDS POSSIBLE.
ALSO...THE INCREASING SOUTHERLY WINDS WILL BRING WATER LEVELS
1 TO 2 FEET ABOVE NORMAL TODAY THROUGH EARLY SUNDAY ACROSS THE
COASTAL LAKES AND BAYS. PRECIPITATION WILL TAPER OFF SUNDAY
AFTERNOON BEHIND THE EXITING SYSTEM WITH SUBSIDING WINDS AND
SEAS. THE NEXT FRONTAL PASSAGE IS EXPECTED LATE SUNDAY INTO
MONDAY...WITH OFFSHORE FLOW INCREASING BEHIND THE FRONT.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 64 76 50 65 41 / 90 20 10 10 10
KBPT 63 78 50 65 42 / 100 20 10 10 10
KAEX 62 77 47 64 37 / 90 30 10 10 10
KLFT 64 76 52 65 40 / 90 40 10 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD ADVISORY UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING
ZONES: CALCASIEU...EAST CAMERON...IBERIA...ST. MARY...
VERMILION...WEST CAMERON.
TX...COASTAL FLOOD ADVISORY UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING
ZONES: JEFFERSON.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING
ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20
TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20
TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY LA FROM 20 TO 60 NM.
&&
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSLAKECHARLES
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES
&&Hazardous weather outlook, Nov 22, 4:14 AM CST, 20 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
414 AM CST SAT NOV 22 2014
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
231200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
414 AM CST SAT NOV 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A VIGOROUS STORM SYSTEM ADVANCING EAST OVER THE SOUTHERN PLAINS
WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO EARLY SUNDAY. SOME OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT...BUT CANNOT RULE
OUT THE POSSIBILITY OF HAIL OR TORNADOES WITH THESE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST EARLY
SUNDAY MORNING...WITH NO PRECIPITATION EXPECTED FOR THE REMAINDER
OF THANKSGIVING WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
GMZ430-432-435-450-452-455-470-472-475-231200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
414 AM CST SAT NOV 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
WITH EXPECTED INCREASING SOUTHEAST TO SOUTH WINDS LATER TONIGHT...SMALL
CRAFT ADVISORY IN EFFECT FOR THE 20 TO 60 NAUTICAL MILE ZONES.
ALSO...THESE WINDS WILL LEAD TO TIDAL LEVELS 1 TO 2 FEET ABOVE
NORMAL...LEADING TO MINOR COASTAL FLOODING POSSIBLE LATE THIS
EVENING INTO EARLY SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST EARLY
SUNDAY MORNING...WITH NO PRECIPITATION EXPECTED FOR THE REMAINDER
OF THANKSGIVING WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
Seiche, Jefferson
- When
- November 23, 1:00 AM CST to 2:40 AM CST
- Where
- Jefferson forecast zone
- Reported by
- C-MAN Station
A line of thunderstorms moved into the Southeast Texas and Southwest Louisiana Coast during the early morning of the 23rd. While the larger water rises occurred in Louisiana where the stronger storms were the gulf still reached minor flood stage at Sabine Pass. The water level quickly rose to 3.81 feet above mllw and then quickly fell back below flood stage 10 to 15 minutes later.
- Seiche
- A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, November 23, 2014$360,000 · EF1 · 40 events
- Seiche in Louisiana, November 23, 2014$75,000 · 3 events
- Damaging Winds in Georgia, November 23, 2014$46,000 · 66 kt wind · 5 events
- Damaging Winds in South Carolina, November 23, 2014$31,000 · 55 kt wind · 7 events
- Tornadoes and Damaging Wind in Alabama, November 23, 2014EF1 · 3 events
- Damaging Winds in Georgia, November 23, 2014$20,000 · 50 kt wind · 5 events
- Damaging Winds in Florida, November 23, 2014$13,000 · 65 kt wind · 10 events
- High Wind in South Dakota, November 23, 201455 kt wind · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 23, 20149 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 23, 201450 kt wind · 8 events
- Heavy Snow and High Wind in Montana, November 23 to 26, 201455 kt wind · 8 events
- High Wind in Texas, November 23, 201456 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546571.